Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 50, NWS Grand Rapids, MI

June 20, 2021

NWS Grand Rapids, MI issued this small craft advisory at Jun 20, 2021, 4:50 AM EDT. It took effect at Jun 21, 2021, 12:00 AM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2021, 4:50 AM EDT (08:50 UTC)
In effect from
Jun 21, 2021, 12:00 AM EDT
Expired
Jun 22, 2021, 2:00 AM EDT
In force
26 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

339 
WHUS73 KGRR 200850
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
450 AM EDT Sun Jun 20 2021

LMZ844>849-201700-
/O.NEW.KGRR.SC.Y.0050.210621T0400Z-210622T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
450 AM EDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM
EDT TUESDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From midnight tonight to 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
269 
WHUS73 KGRR 201434
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1034 AM EDT Sun Jun 20 2021

LMZ844>849-202245-
/O.CON.KGRR.SC.Y.0050.210621T0400Z-210622T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1034 AM EDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 2 AM EDT TUESDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From midnight tonight to 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
443 
WHUS73 KGRR 202001
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
401 PM EDT Sun Jun 20 2021

LMZ844>849-210415-
/O.CON.KGRR.SC.Y.0050.210621T0400Z-210622T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
401 PM EDT Sun Jun 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO 2 AM EDT TUESDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 4 to 7 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From midnight tonight to 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
184 
WHUS73 KGRR 210826
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
426 AM EDT Mon Jun 21 2021

LMZ844>849-211630-
/O.CON.KGRR.SC.Y.0050.000000T0000Z-210622T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
426 AM EDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...Northwest winds to 30 knots and waves 4 to 7 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From midnight tonight to 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
910 
WHUS73 KGRR 211541
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1141 AM EDT Mon Jun 21 2021

LMZ844>849-212345-
/O.CON.KGRR.SC.Y.0050.000000T0000Z-210622T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1141 AM EDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...Northwest winds to 30 knots and waves 5 to 8 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From midnight tonight to 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
797 
WHUS73 KGRR 211940
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
340 PM EDT Mon Jun 21 2021

LMZ844>849-220345-
/O.CON.KGRR.SC.Y.0050.000000T0000Z-210622T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 PM EDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...Northwest winds to 30 knots and waves 5 to 8 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From midnight tonight to 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
341 
WHUS73 KGRR 220254
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1054 PM EDT Mon Jun 21 2021

LMZ846>849-220400-
/O.CAN.KGRR.SC.Y.0050.000000T0000Z-210622T0600Z/
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1054 PM EDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have fallen below advisory thresholds north of
Holland therefore the advisory has been cancelled there.

$$

LMZ844-845-220600-
/O.CON.KGRR.SC.Y.0050.000000T0000Z-210622T0600Z/
St Joseph to South Haven MI-South Haven to Holland MI-
1054 PM EDT Mon Jun 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...Northeast winds 10 to 20 knots diminishing to 5 to 10
  knots. Waves 3 to 5 feet subsiding to 1 to 2 feet.

* WHERE...St Joseph to Holland.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 20, 3:30 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 20, 3:30 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Sun Jun 20 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Sun Jun 20 2021

- Areas of dense fog this morning

- Severe weather threat this afternoon and evening

- Cold with scattered frost Tuesday morning

- Storms possible by the end of the week

&&

.DISCUSSION...(Today through next Saturday)
Issued at 330 AM EDT Sun Jun 20 2021

- Areas of dense fog this morning

Low level moisture and calm winds have allowed areas of fog to
form and we expect some patchy dense, but shallow, ground fog and
some low stratus to persist into the early morning then mix out
after sunrise. Current obs do not show persistent areas of dense
fog so we do not plan to issue an advisory at this time but we
will continue to monitor.

- Severe weather threat this afternoon and evening

Looking at the synoptic scale, we see an upper trough over
southern central Canada amplifying and eventually going
negatively tilt as an unusually strong for this time of year sfc
cyclone spins up across the Great Lakes and moves into Canada
while still deepening. This results in strong shear profiles with
nearly 50 knots of deep layer shear late this afternoon into this
evening.

On the mesoscale, a cluster of thunderstorms currently entering
western Iowa is forecast to propagate east-northeast today, cross
southern Lake Michigan during the late afternoon, then enter
central/southern Lower Michigan around 6 pm. The late afternoon
timing is much better for severe storm potential than yesterday's
early morning convective overturning that the atmosphere was
never able to fully recover from across our forecast area. Model
forecast soundings show 3000 J/kg CAPE at AZO by late afternoon
along with over 50 knots of 0-6 km shear by early evening.

Damaging wind threat will exist with any strong updraft and
linear convection may be preceded or accompanied by persistent
mesocyclones with the tornado threat greatest in the area of the
sfc warm/stationary front, which is expected to be somewhere
between I-94 and I-96 by early evening.

The main batch of storms will be moving off to the east by
midnight but additional thunderstorms ahead and along the eastward
moving cold front will continue into the early morning hours of
Monday. Given the precipitable water values near 2 inches and the
expected training of storms across the I-94 corridor where 1 to 3
inches of rain fell on Saturday, there could be some local
flooding of streams and some urban areas despite the antecedent
drought conditions.

- Cold with scattered frost Tuesday morning

Sharp upper trough will bring a shot of Canadian air cooler than
that of last week, with the MAV guidance forecasting a low of 34
at CAD for Tuesday morning. Expect some scattered frost across
the cold spots in our northern zones. Moderating temperatures
expected on Wednesday as southwest flow develops on backside of
Canadian high pressure.

- Storms possible by the end of the week

Return flow moisture pools ahead of the next cold front with
showers and thunderstorms expected by Friday as the front comes
through. Plenty of time to assess potential for severe or heavy
rain with this slow moving front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 145 AM EDT Sun Jun 20 2021

There will be some fog prior to sunrise, especially south of I-96.
The question is how low the vsbys will fall. We have IFR in the
TAFs, but LIFR isn't out of the question due to recent rains and
calm wind.

Strong to severe storms are expected after 21z, again especially
south of I-96. Strong winds and low vsbys due to heavy rain are
possible through 04z or so with improving conditions after that.

&&

.MARINE...
Issued at 330 AM EDT Sun Jun 20 2021

Strong wind gusts over 40 knots and locally higher waves are
possible with a line of thunderstorms expected to move across
Lake Michigan on Sunday afternoon and evening. Special Marine
Warnings may be issued for these storms.

A cold front moves through Sunday night with west to northwest winds
gusting over 25 knots at times through Monday. A brief calmer
period on Tuesday will be followed by winds and waves building
again on Wednesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...04
MARINE...Ostuno
Hazardous weather outlook, Jun 20, 4:27 AM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
427 AM EDT Sun Jun 20 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
427 AM EDT Sun Jun 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is an Enhanced Risk of severe storms this afternoon and
evening. The main threats are damaging winds and large hail. There
is also the possibility of a tornado and localized flooding. Most
of the severe weather is expected to be across the southern half
of Lower Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered frost is possible Monday night from Ludington to
Cadillac and Clare.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

LMZ844>849-210830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
427 AM EDT Sun Jun 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Wind gusts over 40 knots from thunderstorms are possible south of
Grand Haven this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft tonight and
Monday.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:52 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren45 hr
Jun 20, 7:05 PM EDTSevere Thunderstorm WarningGRRVan Buren55 min
Jun 20, 7:13 PM EDTSpecial Marine WarningGRR92 min
Jun 20, 7:56 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Calhoun, Kalamazoo, Van Buren64 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.